AF Association

Thyroid meds causing body itching - help!

So, hey all, I need help. Thanks to amiodarone, my thyroid is all messed up. They put me on 100 mcg of levothyroxine and after almost two weeks, my entire body is covered with hives and the itching is absolute torture! I'm scratching myself raw! Has anyone else had this response? I read some stuff, and asked my GP to put me on the brand name in case it's the dye in the generic but I suspect it's the hormone crap itself. Anyone got an advice to offer? I've not taken any for two days and the body itching is still very very bad. Thanks everyone!

14 Replies
oldestnewest

I am just throwing out ideas for thought.I have thyroid 'problems' too....I take T3 (iiothyronine )and not levothyronine.After a long time NO treatment and NO diagnosis I found someone who diagnosed me differently.It works well for me.Re. hives.I had this following a surgery procedure and then taking an antibiotic,a very very strong one .....yes, scratched myself to bits ...it is horrible. There are different levels of treatment starting with antihistamine cream.......but for your sanity you must deal with it/your GP must deal with it. Splashing with cold water and very gently drying by patting helps a little to reduce the need to scratch.Good luck.

1 like
Reply

Paula, have a look at the Thyroid UK website on Health Unlocked and type in the SEARCH box, itching. The ladies on that site (from all over the world) will have you sorted in no time if you post there. They are amazing.

Jean

2 likes
Reply

Thank you Jean! The Synthroid brand name doesn't seem to be any different from the generic, the itch is still there. I think I should be on a lower dose, but haven't asked the doctor yet. I know the amiodarone is still in my system, even though it's been at least 2-3 weeks since I took one. I was hoping the inert ingredients in the thyroid meds was the cause, now I suspect it's the hormone itself. I don't think the doctors know what to do at this point. Which is pretty sad since they certainly charge enough money!

Reply

sorry to hear of the dreadful side affects

of Amiodarone. I had to be weened off this dreadful drug as it made me so ill

l ended up paying for a 2nd opinion as

l didn't know where to go for help. I

ended up taking sotalol with no side affects they seem to be keeping the afib at bay. Hope you get the help you need.

Reply

Thank you! As I haven't been on amiodarone for a few weeks, I suppose it could still be in the body and reacting with the thyroid meds but sheesh, what a long wait1

Reply

Hives are horrible - comisserations - yes see your GP but I recently found out about chickweed cream which is used for Psoriasis & Eczma - I would check with a herbalist first though. A doctor or pharmacist would have NO idea about it I would imagine. Use only organic products whatever.

Reply

Hi Paul I was on amiodarone for a few months but took myself off. It was the worse meds I have ever taken. The amount of dude effect I had was appalling. I thought I was going to die at times. Nightmares when I could get to sleep. Walking was difficult. Breathing very laboured and many more. I know that the med stays in your body for ages after you have stopped taking it. Please see your Dr. and tell him you do not want to take it anymore. I have now hadd a pacemaker fitted and I feel fine as amiodarone is the last resort med I could take. I hope everything turns out OK for you and I wish you all the best but please see your Dr.

Reply

Thank you for responding. I haven't been on the amiodarone now for almost a month but I know it stays in your body for months. At least I still have no A Fib, and hadn't considered that the amiodarone still in my body may be affecting the levoxythyroid and thus causing the itch? I don't know. I still suspect that it's the hormone itself not the inert ingredients and perhaps a lower dose for now might be better. I was giving the brand name a few days to work, being hopeful, but it sure doesn't seem to be making a difference right now to the intense itching.

Reply

Oh PaulaEKing, God bless you. I have been hypothyroid since I was 14 and know I can get itchy but when I was put on Amiodarone (the drug from hell) I developed the most incredible itch and rash and did not sleep for 6 nights in a row....not a wink...that drug made me so sick in so many ways and it has a very long half life as well....I am surprised it is the levothyroxine that is causing the itch....I have never experienced a problem from the thyroid medication per say but sure did from the Amiodarone....are you sure it is the thyroid med. that is the problem? Thyroid disease in and of itself can cause very itchy , dry and flaky skin as well. How long were you taking the Amiodarone? I can only tell you that no medication in my life ever effected me so horribly as did Amiodarone. I wish you luck with your problem and please let us know the end result to this problem. I wish you good luck in this regard. Hang in there, it will pass but you sure have my sympathy.

Reply

Thank you for your help! It never occured to me that the amiodarone might still be in my body and affecting the thyroid meds. I haven't taken amiodarone for almost a month but I know it's still in my system. I'm going to keep taking the Synthroid and see if the itch goes away but it sure is tough every day - it's like poison ivy all over your body! EEEK.

Reply

You say, "Thanks to amiodarone, my thyroid is all messed up. " How long were you on amiodarone and do you have to take thyroid medicine permanently now as a result of amiodarone?

This is the ninth month of my taking amiodarone and I suspect that I am messing up my thyroid too.

Reply

Hi! Well, I have been on amiodarone since probably February of last year 2017. I learned from my general practitioner that I had A Fib, went to my cardiologist, they put me on metoprolol and entresto. Those two alone didn't do the trick, so they added 400 mg of amiodarone. That put me back in NSR. At a recheck, they dropped it down to 200 mg, which I've been on since then. The NSR is still fine at this point, but after reading a lot about amiodarone and its dangers, which my cardiologist said NOTHING about, I was feeling very lethargic, with absolutely no energy, I gained 60 pounds which I had lost dieting in 2013, and muscle weakness. I went to the doctor just to have the bloodwork done on my own decision, and lo and behold, my thyroid levels were elevated, and I had all the symptoms of hypothyroidism. So he put me on 100 mcg of levothyroxine. I had stopped taking the amiodarone again on my own decision, which normally the doctors frown upon, but I was frightened by what I had read and wanted to seek professional advice. The cardiologist admitted that the iodine could have caused the thyroid dysfunction, so he agreed and I have not been on the amiodarone for probably 2 months now. As I was informed that, A - it stays in your body for months (in your fat layer, yay) and B. it would take a while for the levothyroxine to help with the hypothyroid symptoms. I can say in all honesty that I feel basically no different and also have still NSR, so that's good, but I fear the A fib will come back now in a while, after it gets out of my body. The cardiologist said, well, lets just wait and see. Maybe it won't come back. Unsatisfactory feeling overall, as knowing my luck it will come back, but so far it hasn't. I was happy with the amiodarone working so well, but am very frightened about the thyroid thing, and the possibility of liver being affected as well, according to the info I read about amiodarone. So, I haven't been back to the GP to get my thyroid function retested ( I need a few more weeks on it), and happily, the itching has subsided a little bit after I cut out my few beers a day, and also went on the brand name Synthroid instead of the generic, in case the inert ingredients were causing the itching. So, I don't know yet, but I feel the hormone is responsible right now. I do not know yet if my thyroid levels are getting better yet. I hope to god they are, because this is a pain in the ass. Hope this helps you, and to pass on the advice I was given from this website, would also recommend that you check with your doctor and see if you can reduce your dose. It's a scary thing - apparently many people have had much worse symptoms than me, and whereas A fib doesn't ususally kill you, apparently amiodarone can!

Reply

Thank you for your lengthy explanation. By my calculation, you were on Amiodarone for eleven months and you have not been on it now for two months . You do not say the length of time you were on 400 mg before dropping to 200 mg. My understanding is that it is not only the length of time one is on amiodarone but also the strength. Asyours was dropped at a recheck, you must have been on 400 mg for probably three months. So, I'm guessing that your thyroid acted up after 4 months with three of them on the greater strength 400 mg. Hopefully the levothyroxine will do the trick to bring your thyroid back to normal and you will be off it , too. And, yes -- good luck!

Reply

thank you so much. the whole thing is such a shock - the itching is somewhat better, and I am looking forward to a recheck to see if the thyroid function is better. I hope so, for all this effort!

Reply

You may also like...